Alert archive / Colorado / Flash Flood Warnings in 2016

Flash Flood Warning 47, NWS Goodland, KS

August 13, 2016Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 13, 2016, 3:41 PM MDT for Yuma County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2016, 3:41 PM MDT (21:41 UTC)
Expired
Aug 13, 2016, 5:45 PM MDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 55 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

884 
WGUS53 KGLD 132141
FFWGLD
COC125-132345-
/O.NEW.KGLD.FF.W.0047.160813T2141Z-160813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 545 PM MDT

* AT 341 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BONNY RESERVOIR AND IDALIA. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 210...AND
BETWEEN MILE MARKERS 212 AND 215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3968 10215 3958 10216 3958 10239 3971 10232

$$

JN
2 follow-up statements
765 
WGUS73 KGLD 132205
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SAT AUG 13 2016

COC125-132345-
/O.CON.KGLD.FF.W.0047.000000T0000Z-160813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
405 PM MDT SAT AUG 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
SOUTH CENTRAL YUMA COUNTY...

AT 405 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BONNY RESERVOIR AND IDALIA. 

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 208 AND 210...AND
BETWEEN MILE MARKERS 212 AND 215.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3968 10215 3958 10216 3958 10239 3971 10232

$$

JN
769 
WGUS73 KGLD 132325
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT SAT AUG 13 2016

COC125-132335-
/O.CAN.KGLD.FF.W.0047.000000T0000Z-160813T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
525 PM MDT SAT AUG 13 2016

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL YUMA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3968 10215 3958 10216 3958 10239 3971 10232

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:38 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 13, 2:38 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
238 PM MDT SAT AUG 13 2016

.SHORT TERM...(This evening through Sunday)
Issued at 238 PM MDT Sat Aug 13 2016

Upper level flow across the high plains is trending towards the
northwest with a series of troughs rotating through the region.
The nearest mid-upper level trough is over western Kansas, with a
second upper level circulation moving out of the Great Basin into
western Colorado.

This afternoon-Tonight...Large scale forcing will remain in place
due to passing shortwave troughs, and there is enough
moisture/instability to support thunderstorm development which is
already underway in our west. Combination of stabilizing lower
levels and exiting shortwaves should allow a decrease in coverage
by late evening. NAM is indicating redevelopment possible late
in our north, however this is the outlier with short range and
high resolution guidance favoring dry conditions after 06z in our
CWA.

PWATs are actually slightly below normal for this time
of year, but due to the slow storm motions locally heavy rainfall
will still be possible. RAP indicates ML CAPE ranging from 500-1500
J/KG in region where convective activity is ongoing. SB CAPE may
be a little higher in our southeast, and this could support a
limited large hail threat. With very little effective shear, an
organized severe threat is unlikely and pulse type severe
thunderstorms would be favored. DCAPE values in the 1500 J/KG
range along with a well mixed dry adiabatic sub cloud layer could
support microburst potential.

Sunday...Upper level ridge begins to hold a stronger influence on
large scale pattern as it shifts east. I couldn't rule out a weak
mid level vort max rotating through the region kicking off an
isolated thunderstorm. Trend should be large scale subsidence and
drier air advecting over our CWA, and consensus favors dry
conditions. The airmass through the mixed layer should remain
similar to today, with seasonal highs in the upper 80s/lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 210 PM MDT Sat Aug 13 2016

Zonal pattern with west to northwest flow will prevail Sunday
night with weak, elongated high pressure over the southern
states and weak troughing to the east. A series of low pressure
systems will rotate around a large area of low pressure situated
in east central Canada, bringing a series of cold fronts to the
upper and central Plains. The CWA will be situated between the
influence of the high pressure to the south and cold fronts to the
north with the high pressure prevailing through much of the
extended period. Sunday night through Wednesday, high pressure
will be the main influence with warmer than average temperatures
in the lower 90s and dry weather. The pattern will shift further
south as we head into Thursday with PoPs increasing from west to
east as the first in a series of cold fronts traverse the CWA. A
stronger front will move into the area on Saturday with
thunderstorm chances increasing along and ahead of the front and
cooler, drier air behind the front. Temperatures will top out in
the middle 80s on friday and the lower 80s on Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Aug 13 2016

VFR conditions should prevail through the TAF period, with winds
generally remaining below 12kt. Winds may begin to increase from
the southwest Sunday morning to around 12kt during the last 6
hours of the TAF period at KGLD as gradient begins to increase.
Scattered thunderstorms will be possible and appear likely to move
within the vicinity of both KGLD and KMCK late this afternoon and
evening. Current short range guidance is favoring the early
evening period at both terminals.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, Aug 13, 10:52 AM MDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1052 AM MDT SAT AUG 13 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1052 AM MDT SAT AUG 13 2016 /1152 AM CDT SAT AUG 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN NORTHEAST
COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA THROUGH THIS EVENING. A FEW STRONG STORMS ARE
POSSIBLE WITH STRONG WINDS AND NICKLE SIZE HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 1:14 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
114 PM MDT SAT AUG 13 2016

COZ090-131945-
YUMA COUNTY CO-
114 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL
145 PM MDT...

AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTH OF HIGHLAND CENTER...OR 17 MILES SOUTHWEST OF HOLYOKE...
MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

LAT...LON 4031 10230 4038 10265 4044 10265 4044 10231
TIME...MOT...LOC 1914Z 267DEG 9KT 4044 10259

DR
Special weather statement, Aug 13, 2:06 PM MDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT SAT AUG 13 2016

COZ090-091-132200-
YUMA COUNTY-KIT CARSON COUNTY-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON
206 PM MDT SAT AUG 13 2016

...STRONG THUNDERSTORMS POSSIBLE OVER PORTIONS OF NORTHEAST
COLORADO THIS AFTERNOON...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD THROUGH
YUMA AND KIT CARSON COUNTIES THROUGH 400 PM. YOU CAN EXPECT
LOCALLY HEAVY DOWNPOURS...WIND GUSTS IN EXCESS OF 40 MPH AND HAIL
UP TO A HALF OF AN INCH WITH ANY STORMS DURING THIS TIME.

JN
Special weather statement, Aug 13, 2:23 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT AUG 13 2016

KSZ013-027-132100-
WALLACE KS-SHERMAN KS-
223 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF KANORADO...MOVING EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WALLACE AND SOUTHWESTERN SHERMAN COUNTIES.

LAT...LON 3905 10204 3921 10204 3925 10191 3912 10181
TIME...MOT...LOC 2023Z 260DEG 10KT 3913 10201

JN
Special weather statement, Aug 13, 2:47 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT SAT AUG 13 2016

NEZ079-132130-
DUNDY NE-
247 PM MDT SAT AUG 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DUNDY COUNTY UNTIL 330 PM
MDT...

AT 247 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 11 MILES SOUTHWEST OF CRETE TO 4 MILES WEST OF
HAIGLER. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
PARKS.

LAT...LON 4002 10169 4002 10203 4035 10204 4035 10173
TIME...MOT...LOC 2047Z 253DEG 16KT 4035 10203 4001 10202

JN
Special weather statement, Aug 13, 2:53 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
253 PM MDT SAT AUG 13 2016

KSZ001-132200-
CHEYENNE-
INCLUDING THE CITIES OF...ST. FRANCIS...BIRD CITY
353 PM CDT SAT AUG 13 2016

...SCATTERED STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...

SCATTERED STRONG THUNDERSTORMS ARE GOING TO DEVELOP AND MOVE
EASTWARD THROUGH CHEYENNE COUNTY KANSAS THROUGH 500 PM CDT. YOU
CAN EXPECT LOCALLY HEAVY DOWNPOURS...WIND GUSTS IN EXCESS OF 40
MPH AND HAIL TO A HALF AN INCH DURING THIS TIME.

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:14 PM MDTSpecial Weather StatementGLDPhillips31 min
Aug 13, 3:09 PM MDTSevere Thunderstorm WarningGLDYuma13 min
Aug 13, 3:10 PM MDTSevere Thunderstorm WarningGLDYuma35 min
Aug 13, 3:42 PM MDTSevere Thunderstorm WarningGLDYuma12 min

Nearby

Flash Flood Warnings in Colorado, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.